Physician Assistant Exam: Loss of Consciousness
Passing out is never a good thing. When you’re evaluating a Physician Assistant Exam (PANCE) question involving someone who has lost consciousness, you often need to figure out whether the person had a syncopal episode or a seizure.
Fainting: How to recover from syncope
Syncope (fainting) is a condition in which a person loses consciousness and will recover, often spontaneously, without any kind of assistance. One of the most common flavors of syncope is vasovagal syncope, brought to you by the vagus nerve.
Here are some key points concerning the evaluation and management of syncope:
Some causes of syncope are heart-related. Examples include cardiac arrhythmias, including ventricular arrhythmias, bradyarrythmias, and conduction disturbance, such as heart block. Structural problems of the heart, including aortic stenosis and hypertrophic cardiomyopathy, can also cause syncope.
Syncope can have neurologic causes. An example is orthostatic hypotension caused by an autonomic neuropathy.
Another cause of syncope is idiopathic, meaning that the cause isn’t readily apparent.
Seizure types and treatments
Seizures are a completely different animal from fainting. Seizures refer to an abnormal electrical activity in the brain. For PANCE purposes, you should be familiar with the types of seizures and some of the medications used to treat them:
Partial simple seizures: The person doesn’t lose consciousness.
Partial complex seizures: The affected person loses consciousness.
Absence seizure: The person experiences an alteration in consciousness for only a few seconds. The patient may seem like he or she is daydreaming.
Tonic-clonic seizure: The person loses consciousness with loss of postural tone and generalized myoclonic/convulsive activity.
Laboratory abnormalities that you can see during a patient’s acute seizure include lactic acidosis and rhabdomyolysis, especially after a tonic-clonic seizure.
Risk factors for seizures include stress, sleep deprivation, alcoholism, and electrolyte abnormalities such as hyponatremia, hypocalcemia, and hypomagnesemia. Many medications, including the fluoroquinolones, can lower the seizure threshold.
Here are some key points about treating a seizure:
Phenytoin (Dilantin), especially in the water-soluble form, fosphenytoin, is often given during an acute seizure. This is one of the most common medications used in the treatment of an acute seizure. Phenytoin can be associated with gingival hyperplasia and osteoporosis. Too high of a phenytoin level can cause symptoms of toxicity, including nausea, confusion, tremors, and nystagmus, so drug levels are followed.
Phenobarbital (Solfoton) can also be used in the treatment of an acute seizure. Clinically it’s prescribed when phenytoin can’t be used or isn’t tolerated. Pheno-barbital is also used in conjunction with phenytoin. Like phenytoin, phenobarbital is followed with blood levels. Side effects include sedation and neurological effects, including ataxia and nystagmus.
The benzodiazepines are used in treating an acute seizure. Examples include diazepam (Valium) and midazolam (Versed).
The next three medications are commonly prescribed antiseizure medications that are often added as needed after the person has been treated acutely. Be aware of the side effects of these medications:
Lamotrigine (Lamictal) can be associated with a skin rash. Note that this medication can also be used for the treatment of bipolar disorder.
Valproic acid (Depakote) can be associated with elevated liver function tests and pancreatitis. This medication is followed by drug levels.
Carbamazepine (Tegretol) can cause hyponatremia and leukopenia as side effects. This medication is followed by drug levels.
After a seizure, especially if the person has lost consciousness, the person will be in a postictal state. If a test question asks you for signs that a seizure has occurred, remember the postictal state as well as tongue biting, extensor plantar response (Babinski sign) in the immediate postictal response, loss of bowel function, and loss of bladder function.
Status epilepticus is a continuous abnormal electrical activity of the brain — one that doesn’t stop and is refractory to treatment. This is a life-threatening condition. To be technical, it’s seizure activity that continues for a half hour or more. The evaluation is comprehensive and can involve brain imaging, a lumbar puncture to rule out an infection, and lab work (for example, glucose level and arterial blood gas).
Review the person’s medications to look for changes in existing antiseizure drugs or for a new med that may lower the levels of antiseizure medication or lower the seizure threshold. Changes in medication levels are especially significant in someone with a history of epilepsy. The first-line of treatment is usually benzodiazepines.
Todd’s paralysis, also known as Todd’s paresis, is temporary weakness in a body part (focal weakness) occurring after a seizure. Symptoms can take up to 2 days to subside.